Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
149 Doctors are Online

AST/ALT high. Does my LFT results indicate liver damage? Am Hep B carrier under Lamivudine treatment

User rating for this question
Very Good
Answered by

Practicing since : 1997
Answered : 65 Questions
AST/ALT high, other LFT are very normal

Dear Doctor,

Would appreciate if you can comment on my latest LFT result. Does it indicate liver damage or something else? Has been posting in multiple forums. Want to get a second opinion.

Protein, Total : 73
Albumin: 46
Globulin: 27
Bilirubin, Total : 3 (it is indicated low, as I normally get 7-10)
Alkaline Phosphatase, Total: 67
Alanine Aminotransferase : 114 (high)
Aspartate Aminotransferase : 207 (high)
Gamma-glutamyltransferase : 28

I am Hep B carrier under lamivudine treatment. Last HBVDNA test was last year Aug and negative. HBeAg changed from positive to negative after 3 years of lamivudine treatment and has kept as negative so far. However, my doctor want me to continue take lamivudine after sero-conversion. Moreover, happened to test ALT (part of yearly body check) 4 days ago before above test, and the value is 42. So far, I am feeling great, eating and sleeping normal (apart from anxiety). Moreover, I have LFTs test every 4 months and all normal so far.

I am not drinking or taking any medicine, except herbs. (Taken some Valerian root before testing) I have searched Internet lately, and found that AST elevated faster than ALT, may due to muscle sore. I had weight training 2 days before the test, and some muscles are pretty sored during the blood taking.
Posted Wed, 11 Apr 2012 in Liver and Gall Bladder
Answered by Dr. Vaibhav Banait 21 hours later
Thanks for the query.

I am very happy to know that you were sero-converted (HBeAg positive to negative) after 3 years of lamivudin treatment.

The recent rise of ALT( alanine aminotransferase) needs to be evaluated with cautions. This may indicate

1. Biochemical break through due to the virus turning resistant to lamivudin. This can be assessed by getting your HBeAg, HBV DNA PCR (polymerase chain reaction)quantitative and resitance analysis done. If so, you should be started on alternate treatment of tenofovir/ tenofovir emtricitabin combination

2. Effect of herbal preparation you are taking. Stop it and see the effect on sequential LFT's (liver function test).

3. Development of concomitant infection- Hepatitis D virus or HCV

4. unrelated- steatohepatitis (alcoholic and non-alcoholic)

Kindly get in touch with your gastroenterologist who should guide you through various investigation.

I hope i have answered your query.I will be available for follow up.

Dr Vaibhav Banait
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor